Archive

Posts Tagged ‘side-effects’

Perphenazine Contains Lactose

October 31, 2011 Leave a comment

Last October I lost my drug plan so my doctor switched me over to cheaper alternative medications. One of the switches was from risperidone to perphenazine. It was a very good switch. With risperidone I had been hearing voices regularly and with perphenazine they immediately stopped.

I have always been somewhat lactose-intolerant, but it wasn’t bad. As long as I didn’t drink a litre of milk all at once, or eat dairy every day for a solid week, I could basically eat and drink what I wanted. Unfortunately, at approximately the same time I switched to perphenazine I became 100% lactose-intolerant. I mean a half a millimetre of butter on a roll makes me sick for three days. I talked about it with my pharmacist and both my family doctor and psychiatrist, specifically asking if there was a connection to the perphenazine. None of them thought there was. Fine, so it was a coincidence and my life sucks.

In the past year I have learned what has dairy in it. Did you know McDonald’s french fries have dairy? Unfortunately my problem has gotten worse. Now I can’t even have lactose-free products. I can’t have soy. I can still have almond milk.

Long story short, finally I Googled perphenazine and lactose. Guess what? Perphenazine contains lactose. Why didn’t I use Google on the first day?

Now I have to choose: do I stay on a med I like a lot and deal with the unpleasant physical side effects? Or do I spin the pharmaceutical wheel again?

Advertisements

Speaking of Meds and Side Effects

December 19, 2010 Leave a comment

In my opinion conventional medications are absolutely essential to managing bipolar. I take my meds gratefully every night before bed. And yes, I suffer side-effects just like everyone else. They’re worth it instead of the bipolar symptoms. So what do I take and what is the price I pay?

Until recently I was on two mood stabilizers (divalproex and lithium carbonate), an anti-depressant (sertraline), and an anti-psychotic (risperidone). For side effects I had extremely shaky hands (I had to get my husband to do all my writing except for signing my name), zero sex-drive, constant ringing in my ears, poor bladder control, constant thirst, constant drowsiness, and constant head congestion. Some of the side effects that came and went away were constant dizziness, stomach cramps, and outright sleepiness.

I also had minor hallucinations of bugs crawling around, and of things that looked like black nylon scarves floating in the air. I could hear rain outside when it wasn’t raining and hear the traffic of a major road even though I live on a quiet street. My pdoc told me these were side effects of the meds, too.

When I lost my job in March I lost my drug plan. As a result my pdoc and I needed to reorganize my meds into something I could afford. We stopped the sertraline, which it turns out wasn’t doing much good anyway, and we switched from risperidone to perphenazine. Not only is this new combination over $100 per month cheaper, but it actually works better.

The shaking hands went away. So did the poor bladder control, the ringing in my ears, the hallucinations of bugs and scarves, and the head congestion. My sex drive is also back (yay!). Even more, there were some bipolar symptoms that the previous meds were not controlling, such as paranoia and more serious auditory hallucinations. Now they’re gone, too. The only things I now have are awful stomach aches (I assume from the perphenazine) and totally bizarre sleep patterns. I hope these symptoms will go away eventually, too. Even if they don’t I’m not stopping my meds.

I could spend three posts going over the bipolar symptoms that the meds control. I’ll get to that eventually, but there are a lot of them. I still get depressed and manic, but the downs and ups are far milder and manageable than without the meds.

Let me just say again that I gratefully take my conventional medications every day.